A Virginia woman claims the heartburn medication Zantac gave her esophageal cancer, and she wants the manufacturer of the drug to be held accountable.
In a lawsuit filed in the U.S. District Court for the District of New Jersey, Deborah Haskins of Ridgeway, Virginia, claims she took at least one 75mg tablet of Zantac every day since 2005 to treat heartburn. She says she was unaware that the active ingredient in the drug, ranitidine, could form unsafe levels of the probable human carcinogen NDMA inside her body. If she had known Zantac could expose her to a cancer-causing agent, she would have never taken the drug, her complaint states.
She filed her lawsuit against several makers of Zantac, including Sanofi, claiming they knew or should have known that ranitidine could expose users to elevated levels of NDMA and put them at risk for cancer. Her lawsuit comes during a wave of recalls of generic and brand-name Zantac products due to the presence of NDMA.
On April 1, the Food and Drug Administration (FDA) ordered the manufacturers of all Zantac products to remove the drugs from the market. The agency cited new testing by the agency and evaluations of information from third-party laboratories that confirmed the presence of NDMA (short for N-nitrodimethylamine) in ranitidine, and that levels could increase even under normal storage conditions and at higher temperatures. This could raise levels of NDMA above what the FDA considers safe for daily human consumption.
NDMA is a known environmental contaminant that is found in foods and water. The FDA considers 96 nanograms of NDMA to be reasonably safe for lifetime exposure, but “sustained higher levels of exposure may increase the risk of cancer in humans.” NDMA has been shown to cause cancer in laboratory rats.
Haskins’ lawsuit is among a growing number of lawsuits filed by Zantac users who developed cancer.
Beasley Allen attorneys Frank Woodson and Lisa Courson are actively investigating potential claims involving regular Zantac/ranitidineuse that may have led to cancer of the stomach, colon, intestines, kidneys, or pancreas. If you or a loved one may have been affected, please contact us.